Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 109, NWS Birmingham, AL

May 9, 2001Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 9, 2001, 6:15 PM CDT for Tuscaloosa County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 2001, 6:15 PM CDT (23:15 UTC)
Expired
May 9, 2001, 7:00 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tuscaloosa County, AL

What was reported inside it

TimeReportWhereRemark
May 9, 6:25 PM CDTHail 0.88Tuscaloosa, ALNickel size hail was reported in Tuscaloosa.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 092316
SVRBHM
ALC125-100000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCALOOSA COUNTY IN ALABAMA

* UNTIL 700 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH OF TUSCALOOSA TO   
NEAR FOSTERS...MOVING EAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS 
INCLUDE...NORTHPORT...TUSCALOOSA...HOLT...AND FOSTERS.

LARGE HAIL...UP TO THE SIZE OF QUARTERS...IS LIKELY WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THIS STORM...mMOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3345 8754 3312 8783 3304 8744 3332 8719

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:57 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 9, 2:57 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
257 PM CDT WED MAY 09 2001

PLENTY OF MOISTURE, ALONG WITH DAYTIME HEATING AND A WEAK SHORT WAVE,
HAS RESULTED IN NUMEROUS THUNDERSTORMS ACROSS THE FORECAST AREA
TODAY. THEY WILL CONTINUE INTO THE EVENING HOURS AND SLOWLY DIMINISH
AFTER SUNSET. MODELS SHOW SOME MID LEVEL DRYING NORTH THURSDAY, BUT
THERE APPEARS TO BE SUFFICIENT MOISTURE AND INSTABILITY FOR SCATTERED
THUNDERSTORMS CENTRAL AND SOUTH SECTIONS.  A SMALL POP WILL CONTINUE
INTO FRIDAY. THERE MAY BE LESS CLOUD COVER THE NEXT TWO DAYS, SO
AFTERNOON TEMPERATURES MAY BE A FEW DEGREES WARMER.  I EXPECT A
DECREASE IN CLOUDS LATER TONIGHT, AND WITH DEW POINTS NEAR 60 AND
MANY AREAS RECENTLY GETTING SOME RAIN, I WILL CONTINUE TO MENTION
SOME LATE NIGHT FOG.

HSV 058/080 058/083 2--2
BHM 059/081 060/083 3312
MGM 062/082 061/084 3412

.BHM...NONE.

In the hours before

Special weather statement, May 9, 1:15 PM CDT, 5 hours before
ALZ001>038-040-041-043>050-092215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT WED MAY 9 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WEAKENING...AND NEARLY STATIONARY COLD FRONT...WILL LINGER OVER
THE AREA THROUGH TONIGHT. THIS WILL BE A FOCUSING MECHANISM FOR
SHOWERS AND THUNDERSTORMS.   THE CHANCE FOR STORMS IS WIDESPREAD
ACROSS THE AREA.

THUNDERSTORMS THAT DO DEVELOP SHOULD REMAIN BELOW SEVERE
LIMITS...ALTHOUGH LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL
ARE ALL POSSIBLE.  WITH THE SLOW MOVING FRONT AND REPEATED RAINFALL
OVER THE SAME LOCATIONS...SOME MINOR STREET FLOODING AND PONDING OF
WATER ON ROADWAYS ARE POSSIBLE.

PERSONS PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND EVENING
SHOULD TAKE EXTRA PRECAUTIONS IF THEY SEE SHOWERS OR STORMS
APPROACHING.

EVEN THOUGH A FEW STORMS COULD BE STRONG DURING THE AFTERNOON
HOURS...ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD NOT BE NECESSARY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:53 PM CDTSevere Thunderstorm WarningBMXHale37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.